Ohio, 2016

Hail and Damaging Wind in Ohio, July 30, 2016

July 30, 2016 · NWS CLE · 3 events in 3 counties and zones

Showers and thunderstorms moved across northern Ohio with at least one of the stronger storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms moved across northern Ohio with at least one of the stronger storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 30, 12:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 30, 12:36 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
136 PM EDT SAT JUL 30 2016

.SYNOPSIS...
An area of low pressure will slowly move east across Ohio over the
weekend along a stalled frontal boundary. The low will depart to
the east on Monday with high pressure building overhead for the
first half of next week. A warming trend will get underway by
mid-week as the upper level ridge builds overhead.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A have adjusted temperatures a few degrees upward as current
values are rising quickly. 12Z soundings indicated temperatures
will reach lower 80s for several locations. Showers and
thunderstorms continue to develop over the area. HRRR model shows
the continued develop of showers this afternoon. The current
forecast looks reflect this trend well.

Previous Discussion...
Broad upper level trough that has been located upstream of the
region will shift eastward today. Meanwhile the area of surface low
pressure starting off this morning across Indiana will shift into
Ohio and provide a focus for showers and thunderstorms. Numerous
showers and thunderstorms early this morning along the northeast
lakeshore and into Pennsylvania have brought over an inch of rain
to many areas based on radar estimates.

Still some uncertainty on how exactly convection will unfold
today. A fairly pronounced dry-slot has spread over the area with
activity firing to the north in Michigan. The parallel HRRR is
handling this activity pretty well and shows it expanding into
northwest Ohio. The lack of mid-level cloud beneath the dry-slot should
enable better daytime heating and an increase in instability. ML
Cape values should reach or exceed 1500 J/kg and scattered to
numerous thunderstorms are expected to develop across northern
Ohio. Convection will fill in to the north of the low where there
is an area of convergence from the surface to 850mb. Expect this
boundary to be a row of counties or more south of the lakeshore
and tried to focus highest pops in that area. Storms will only be
moving at 10-15 mph and heavy rain will be possible. Some
locations received 2 inches or more of rain yesterday and will
need to be monitored today for localized flooding. QPF will range
from little or none in some areas to 2+ inches in others.
Temperatures will be warmer in the west where breaks are more
likely in the clouds with highs in the lower 80s, tapering to the
upper 70s in northwest Pennsylvania.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Diurnal trend expected with the convection decreasing in coverage
through the evening. With that said, will hold onto at least a
chance of thunderstorms for all areas given the moist airmass and
trough overhead. Scattered thunderstorms will develop again on
Sunday but better coverage should be in the east where better
moisture remains.

Upper level trough axis shifts east of the area by Monday with the
airmass drying out as surface high pressure expands overhead.
Dewpoints will drop back into the lower 60s on Monday and near 60 on
Tuesday resulting in lower humidity. Temperatures will gradually
warm with mostly sunny skies and a ridge building aloft. Highs will
be back into the mid 80s by Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
An upper level ridge is progged to move east toward the forecast
area Wednesday through Friday. This will surely send another surge
of warm air back to the forecast area. Albeit temperatures are not
expected to be quite as warm as we saw with the last round of hot
weather but it will climb up into the upper 80s.

As the upper level ridge builds east, the models are hinting at a
possible potent little positive vorticity maximum that is expected
to move southeast over the top of the ridge and affect the western
portions of the forecast area.  This feature is progged to have a
bit of deep moisture associated with it and may bring a round of
showers and thunderstorms to the area.  Will add a mention of at
least a chance for showers and thunderstorms in the western half of
the area Wednesday.

High pressure will then become the dominant weather feature until
Friday morning when a cold front is progged to move east toward the
area.  The timing of the cold front pegs it on arrival in the
forecast area in the late afternoon. I suspect with this timing
there is the potential for severe thunderstorms Friday afternoon
into the evening with the cold front.

Otherwise, warmth continues through the forecast period as return
southerly flow develops ahead of the cold front.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
A chaotic afternoon is in store for the area with numerous slow
moving showers and thunderstorms. Most of this activity is
currently over north central and northwest Ohio. By late afternoon
most of the activity should be over the eastern third of the area.
Not sure how the lake breeze boundary will factor in to all of
this but at KCLE think the next couple of hours will be wet with
dry weather after that. Will go with tempos for a few hours most
areas with dry weather after 00z. With the surface low moving into
the area later tonight expect cigs and vsbys to dip to MVFR
overnight with the possibility of IFR at a few spots. Will let
later shifts deal with that. Mainly light flow is expected during
the period.

OUTLOOK...Non-VFR possible Sunday. Areas of morning fog
possible each morning.

&&

.MARINE...
After a 10 to 15 knot wind today from the northeast on the lake,
winds diminish to light and variable through the rest of the
forecast period.  Conditions for will be ideal for recreational
boaters during this time period. Scattered thunderstorms could be a
threat on the lake today through Sunday morning.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...Garnet
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...Lombardy
Hazardous weather outlook, Jul 30, 3:22 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
422 AM EDT SAT JUL 30 2016

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
422 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING THIS AFTERNOON.
SLOW STORM MOVEMENT OF 10 TO 15 MPH WILL RESULT IN LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-310830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
422 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sandusky

When
July 30, 1:00 PM EST
Where
Sandusky County, Fremont
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.350, -83.120

Nickel sized hail was observed.

Hail, Huron

When
July 30, 1:45 PM EST
Where
Huron County, 1.37 mi SW of Strongs Ridge
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.267, -82.820

Quarter sized hail was reported. Some doors were dented by the hail.

Thunderstorm Wind, Geauga

When
July 30, 2:00 PM EST
Where
Geauga County, 4 mi SE of South Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.389, -81.275

A thunderstorm downburst downed at least 10 trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649832, 649830, 649835.